Massachusetts, 2013

Hail and Damaging Wind in Massachusetts, May 22, 2013

May 22, 2013 · NWS BOX · 7 events in 2 counties and zones

A warm front moved northward over Southern New England, providing lift for showers and thunderstorms to develop across much of western Massachusetts. There was enough cold air aloft for some very large hail (for New England) to fall from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm front moved northward over Southern New England, providing lift for showers and thunderstorms to develop across much of western Massachusetts. There was enough cold air aloft for some very large hail (for New England) to fall from these storms. The National Weather Service office in Taunton received several reports of golf ball to almost tennis ball size hail from parts of western Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 22, 3:55 PM EST, 20 minutes earlier.

Area forecast discussion, May 22, 3:55 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
455 PM EDT WED MAY 22 2013

.SYNOPSIS...
A STALLED FRONT ACROSS SOUTHERN NH AND NORTHEAST MASS WILL MOVE
NORTH AS A WARM FRONT TONIGHT. EXPECT WARM...HUMID AND SHOWERY
WEATHER TO CONTINUE THURSDAY INTO SATURDAY. SCATTERED STRONG
THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. A COLD FRONT WILL
BE SLOW TO CLEAR...SO SHOWERS MAY LINGER INTO SUNDAY...THEN COOLER
AND LESS HUMID CONDITIONS SHOULD MOVE IN FOR THE HOLIDAY INTO NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THROUGH 00Z...
PARAMETERS SUCH AS THE C-B SIGNIFICANT SEVERE ARE FOCUSED ON
EASTERN NY AND EXTEND INTO FRANKLIN AND CHESHIRE COUNTIES. THIS
AREA EXPANDS INTO HAMPSHIRE AND HAMPDEN COUNTIES MID TO LATE
AFTERNOON BEFORE DIMINISHING. THE MORE GENERAL PARAMETERS SUCH AS
LIFTED INDEX SHOW THE LOWEST VALUES IN THIS AREA AND ARE UNSTABLE
TO MANCHESTER AND METROWEST BOSTON/NORTHERN RI/NORTHERN CT.
PRECIPITABLE WATER VALUES WILL BE NEAR 1.5 INCHES...SUFFICIENT FOR
SOME HEAVY DOWNPOURS. CONTINUE TO EXPECT SCATTERED TSTMS IN THIS
LATTER AREA WITH LOCALLY HEAVY DOWNPOURS. THE BEST SEVERE
POTENTIAL WILL BE IN WESTERN MASS AND SOUTHWEST NH. SVR TSTM WATCH
210 IS IN EFFECT FOR THE WESTERN HALF OF OUR FORECAST AREA.

TONIGHT...
UPPER RIDGE SHIFTS EAST OF US...TURNING WINDS INTO A SOUTHWEST
FLOW. THIS SHOULD MOTIVATE THE SURFACE FRONT TO MOVE NORTH AS A
WARM FRONT TONIGHT. THE EASTERLY MARINE SURFACE FLOW OVER THE
MERRIMACK VALLEY AND METRO BOSTON WOULD THEN BECOME SOUTHERLY AND
BRING IN WARMER MORE HUMID SURFACE AIR.

CONVECTIVE PARAMETERS REMAIN UNSTABLE OVERNIGHT...WHILE SUNSET
SHOULD WORK TOWARD STABILIZING THE AIRMASS A TAD. OVERALL POPS
WILL DIMINISH...BUT WITH A LINGERING CHANCE OF THUNDER. THE
GREATEST RISK WILL BE ACROSS THE CT VALLEY AND CENTRAL HILLS WITH
LESS OF A RISK ALONG THE COAST. TEMPS ARE A BLEND OF MOS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
THURSDAY...
SURFACE LOW PRESSURE MOVES OUT OF THE GREAT LAKES AND UP THE ST
LAWRENCE VALLEY. MEANWHILE THE SUPPORTING UPPER TROUGH DIGS OVER
THE GREAT LAKES AND TURNS THE UPPER FLOW OVER US PAST SOUTHWEST
AND TOWARD SOUTH. THIS WILL SLOW DOWN THE PROGRESS OF THE SURFACE
COLD FRONT AND KEEP NEW ENGLAND IN THE WARM HUMID UNSETTLED
AIRMASS. CONVECTIVE PARAMETERS REMAIN UNSTABLE WITH PREFERENCE FOR
THE CENTRAL HILLS/CT VALLEY/BERKSHIRE EAST SLOPE REGIONS. WILL
NEED TO MONITOR FOR POTENTIAL SEVERE WEATHER. ALSO...PRECIPITABLE
WATER VALUES ARE FORECAST TO INCREASE TO BETWEEN 1.5 AND 1.75
INCHES WHICH INCREASES THE LIKELIHOOD OF HEAVY DOWNPOURS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
HIGHLIGHTS...

* SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY
* UNSETTLED WEATHER CONTINUES SUNDAY...THEN SLOWLY IMPROVING
  MONDAY
* DRY BUT COOL CONDITIONS INTO THE MIDDLE OF NEXT WEEK

OVERVIEW AND MODEL PREFERENCES...

NOTING A MAJOR PATTERN CHANGE ACROSS THE LOWER 48 AS SEEN ON THE
LAST FEW OP RUNS OF THE GFS...ECMWF AND...TO A LESSER DEGREE...THE
UKMET. MODELS SIGNALING DIGGING UPPER TROUGH/CUTOFF LOW PRES
MOVING INTO THE WESTERN U.S. WHICH BUILDS A LARGE RIDGE OVER THE
PLAINS STATES...THEN IN TURN DIGS ANOTHER TROUGH MOVING OUT OF THE
GREAT LAKES TO THE EASTERN SEABOARD. LOOKS LIKE H5 CUTOFF LOW
FORMS BY SATURDAY ALONG THE MID ATLC COAST...SLOWING THE
PROGRESSION OF THE COLD FRONT ACROSS NEW ENGLAND INTO THE WEEKEND
AT LEAST. SOME TIMING ISSUES WITH THE EXIT OF THE SYSTEM...MAINLY
DUE TO HOW MUCH THE UPPER SYSTEM DIGS AS WELL AS POSSIBLE NEGATIVE
TILTING OF THE TROUGH.

AT THIS POINT...LEANED TOWARD THE WPC GUIDANCE SOLUTION WHICH USED
MAINLY MODEL ENSEMBLES...THEN BLENDED IN THE 12Z GFS/00Z ECMWF
WHICH WAS MORE AGGRESSIVE IN KEEPING INCLEMENT CONDITIONS GOING
THROUGH A GOOD PORTION OF THE UPCOMING HOLIDAY WEEKEND. DUE TO
TIMING OF THE EXIT OF THE UPPER SYSTEM...CONFIDENCE IS LOWER FOR
TRANSITION TIME /FOR NOW...DURING SUNDAY/. CONDITIONS LOOK TO
IMPROVE AS HIGH PRES BUILDS OUT OF CENTRAL CANADA FOR MON THROUGH
NEXT WED.

DETAILS...

THURSDAY NIGHT...COLD FRONT SLOWS DOWN ACROSS NY STATE AS H5 LONG
WAVE TROUGH STARTS TO DIVE TOWARD THE APPALACHIANS. HAVE KEPT
THREAT OF SHOWERS/CHANCE TSTMS GOING. WILL ALSO SEE SOME HEAVY
DOWNPOURS AS AXIS OF PW VALUES OF 1.5 TO 1.75 INCHES MOVES ACROSS.
WITH S-SW WIND IN PLACE...EXPECT TEMPS TO ONLY FALL BACK TO THE
MID 50S TO AROUND 60.

FRIDAY-SATURDAY...AS THE UPPER TROUGH DIGS ACROSS THE APPALACHIANS
AND EVENTUALLY DEVELOPING H5 CUTOFF LOW OVER THE MID ATLC...THIS
WILL SLOW THE PROGRESSION OF THE COLD FRONT ACROSS THE REGION
DURING THIS TIMEFRAME.

WILL SEE SHOWERS AND TSTMS...WITH BEST CHANCES FOR CONVECTION
DURING THE LATE MORNING INTO THE EVENING HOURS ON FRIDAY AS BEST
INSTABILITY MOVES THROUGH. WOULD NOT BE SURPRISED TO SEE SOME
STRONGER STORMS MAINLY E OF A LINE FROM KMHT-KORH-KIJD WHERE SOME
PEEKS OF SUN MAY BREAK OUT. PW VALUES WILL STILL BE AROUND 1.5
INCHES...SO HEAVY DOWNPOURS STILL POSSIBLE AS WELL AS GUSTY WINDS
AND EVEN SMALL HAIL. CAN NOT RULE OUT SOME THUNDER EVEN DURING THE
NIGHTTIME HOURS. COOLER AIR STARTS TO WORK INTO WESTERN AREAS AS
THE LOW SLOWLY MOVES E TOWARD SE MA AND THE CAPE SAT.

DEPENDING UPON WHETHER CLOUDS BREAK ACROSS W MA/SW NH...TEMPS MAY
FALL BACK TO THE UPPER 30S...OTHERWISE LOWS SAT NIGHT WILL FALL TO
THE 40S.

SUNDAY...FOR NOW...THIS APPEARS TO BE THE TRANSITION DAY AS LOW
PRES SLOWLY MOVES NE TO THE MAINE COAST. WILL STILL SEE SCT
SHOWERS ACROSS S NH/N MA EARLY...THEN SHOULD EXIT. HOWEVER...
RATHER LOW CONFIDENCE AS THIS DEPENDS UPON MOVEMENT OF THE UPPER
TROUGH OFF THE EASTERN SEABOARD AND ITS CUTOFF SYSTEM.

MONDAY THROUGH WEDNESDAY...EXPECT HIGH PRES TO BUILD OUT OF
CENTRAL CANADA DOWN THE EASTERN SEABOARD. TEMPS WILL BE COOL ON
THE HOLIDAY...THEN WILL REBOUND TO SEASONAL LEVELS AS THE HIGH
WORKS OFF THE MID ATLC COAST.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...MODERATE CONFIDENCE IN TIMING OF CEILINGS AND CONVECTION.

THIS AFTERNOON/EVENING...
CIGS BELOW 1000 FEET LINGER ALONG THE EAST COAST...LIFTING TO 1500
TO 2500 FEET IN THE COASTAL PLAIN AND VFR IN THE CT VALLEY. EXPECT
CLOUDS ALONG THE COAST WILL BE TOUGH TO BREAK ESPECIALLY WHERE
WINDS LINGER OUT OF THE EAST. FOG LINGERS AT ACK AND IFR/LIFR
CONDITIONS EXPECTED THROUGH THE AFTERNOON.

MEANWHILE AN AREA OF TSTMS MOVES IN FROM EASTERN NY WITH BRIEF
CIGS 500-1000 FEET AND VSBYS 1-3 MILES WHERE THEY MOVE OVERHEAD.
BRIEF STRONG WINDS AND HAIL POSSIBLE WITH THESE STORMS IN THE CT
VALLEY THIS AFTERNOON/EVENING.

TONIGHT...LOW TO MODERATE CONFIDENCE.
SHOWERS/TSTMS DIMINISH IN INTENSITY BUT SCATTERED PRECIPITATION
LINGERS OVERNIGHT. THE WARM HUMID AIRMASS AND WET GROUND WILL
GENERATE MORE FOG WITH VSBYS 1-3 MILES IN GENERAL AND BELOW 1 MILE
IN THE COASTAL PLAIN.

THURSDAY...LOW TO MODERATE CONFIDENCE.
CONTINUED UNSETTLED WEATHER. FOG AND LOW CLOUDS WILL SLOWLY LIFT
DURING THE MORNING. THE TAFS MAY BE TOO FAST IN LIFTING
CIGS/VSBYS. SCATTERED SHOWERS/TSTMS WILL REGENERATE DURING THE DAY
WITH MORE STRONG STORMS IN THE CT VALLEY AND CENTRAL HILLS.

KBOS TERMINAL...LOW TO MODERATE CONFIDENCE IN TRENDS AND CEILINGS.

KBDL TERMINAL...LOW TO MODERATE CONFIDENCE IN TIMING OF CONVECTION
THROUGH THE PERIOD. COULD SEE BRIEF IFR IN AN AREA OF TSRA.
POTENTIAL FOR HAIL OR WIND GUSTS TO 50 KNOTS IN ISOLATED TSTMS.

OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...

THURSDAY NIGHT AND FRIDAY...LOW CONFIDENCE. VERY UNSETTLED
PATTERN WITH VARIABILITY BETWEEN VFR AND MVFR-IFR CONDITIONS IN
SHRA/TSRA/FOG.

SATURDAY...LOW CONFIDENCE. MAINLY MVFR CIGS/VSBYS WITH POCKETS OF
IFR CONDITIONS. ISOLD-SCT TSTMS POSSIBLE THROUGH EARLY AFTERNOON.
POCKETS OF IFR VSBYS IN FOG ALONG THE COAST EARLY.

SUNDAY...LOW TO MODERATE CONFIDENCE. MVFR CIGS/VSBYS POSSIBLE
THROUGH MIDDAY ACROSS S NH/N MA...OTHERWISE SHOULD SEE MAINLY VFR.
LOW CONFIDENCE ON TIMING OF EXIT OF PRECIP.

MONDAY...MODERATE CONFIDENCE. VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

HIGH CONFIDENCE THROUGH THURSDAY.
A FRONT IS STALLED ACROSS THE EASTERN WATERS WITH EAST WINDS TO
THE NORTH AND SOUTHWEST WINDS TO THE SOUTH. THIS FRONT WILL SHIFT
NORTH TONIGHT WITH ALL WATERS TURNING TO SOUTHWEST WINDS.
SOUTHWEST WINDS WILL INCREASE OVERNIGHT AND THURSDAY WITH
POTENTIAL FOR 25 KNOTS ON THURSDAY. THIS WIND WILL CAUSE BUILDING
SEAS THROUGH THE PERIOD WITH 5-8 FOOT SEAS ON THE SOUTHERN EXPOSED
WATERS AND POSSIBLY THE EASTERN OUTER WATERS.

EXPECT LOW VSBYS IN FOG AND LOCALLY HEAVY SHOWERS. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE.

OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...

THURSDAY NIGHT-FRIDAY...MODERATE CONFIDENCE. COLD FRONT WILL
REMAIN W OF THE WATERS SO EXPECT S WINDS GUSTING TO 25-30 KT. LOW
PROB OF GALE GUSTS. SEAS WELL ABOVE 5 FT...MAINLY OVER THE OUTER
WATERS. WINDS MAY SHIFT TO NW-N OVER THE WESTERN WATERS FRI NIGHT.

SATURDAY...LOW CONFIDENCE DUE TO TIMING OF FRONT. FRONT WILL BE
SLOW TO CLEAR THE EASTERN WATERS...BUT SHOULD DURING THE DAY. N
WINDS WILL GUST TO 25 KT MAINLY ON THE EASTERN WATERS. SEAS REMAIN
AOA 5 FT OVER THE OPEN WATERS.

SUNDAY...LOW TO MODERATE CONFIDENCE. EXPECT W-NW WIND GUSTS UP TO
25 KT AND SEAS AOA 5 FT.

MONDAY...MODERATE CONFIDENCE. WINDS AND SEAS WILL SLOWLY
DIMINISH.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM THURSDAY TO 6 AM EDT FRIDAY FOR
     ANZ232>234.
     SMALL CRAFT ADVISORY FROM 10 AM THURSDAY TO 6 AM EDT FRIDAY
     FOR ANZ230-231-236-251.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ235-237.
     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EDT FRIDAY
     FOR ANZ250.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ254>256.

&&

SYNOPSIS...WTB/EVT
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...EVT
AVIATION...WTB/EVT
MARINE...WTB/EVT
Hazardous weather outlook, May 22, 3:58 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
458 PM EDT WED MAY 22 2013

CTZ002>004-MAZ002>004-008>012-NHZ011-232100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-CHESHIRE NH-
458 PM EDT WED MAY 22 2013

...SEVERE THUNDERSTORM WATCH 210 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THURSDAY AND INTO FRIDAY. A FEW OF THESE THUNDERSTORMS MAY BE
STRONG TO POSSIBLY SEVERE. MAIN THREATS WILL BE STRONG WIND GUSTS
AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ005>007-013>024-026-NHZ012-015-RIZ001>008-232100-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
458 PM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON WITH THE GREATEST RISK WEST OF I-95. THESE STORMS COULD
CONTAIN LARGE HAIL...DAMAGING WINDS AS WELL AS HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THURSDAY AND INTO FRIDAY. A FEW OF THESE THUNDERSTORMS MAY BE
STRONG TO POSSIBLY SEVERE. MAIN THREATS WILL BE STRONG WIND GUSTS
AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-232100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
458 PM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A LOW PROBABILITY OF NORTH TO NORTHWEST GALES FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, May 22, 12:31 PM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
131 PM EDT WED MAY 22 2013

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>005-222000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...
WEARE...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK...BRISTOL
131 PM EDT WED MAY 22 2013

...SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING IN PARTS OF
SOUTHERN NEW ENGLAND...

THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS EASTERN NEW YORK EARLY
THIS AFTERNOON...AND WILL HEAD INTO WESTERN NEW ENGLAND BETWEEN 3
PM AND 5 PM.

SOME OF THE THUNDERSTORMS MAY BE SEVERE...ESPECIALLY IN NORTHERN
CONNECTICUT...WESTERN AND CENTRAL MASSACHUSETTS...AND SOUTHWEST
NEW HAMPSHIRE WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT
UNTIL 10 PM.

THUNDERSTORMS ARE ALSO POSSIBLE FARTHER SOUTH AND EAST...INTO THE
PROVIDENCE AND BOSTON AREAS...BUT THE POTENTIAL FOR SEVERE
WEATHER IS MORE LIMITED.

IN ADDITION...MINOR FLOODING IS POSSIBLE ACROSS WESTERN MASSACHUSETTS
AND SOUTHWEST NEW HAMPSHIRE...WHERE OVER ONE INCH OF RAIN FELL
YESTERDAY.

THOSE WITH OUTDOOR PLANS THIS AFTERNOON AND EVENING SHOULD HAVE A
SAFE PLACE TO GO IF THUNDERSTORMS APPROACH...SUCH AS A VEHICLE OR
INDOORS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

STAY TUNED TO NOAA ALL HAZARDS RADIO...OR YOUR LOCAL MEDIA FOR
UPDATED INFORMATION THROUGHOUT THE DAY.

JWD
Special weather statement, May 22, 2:36 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
336 PM EDT WED MAY 22 2013

MAZ002>004-008>011-NHZ011-222100-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
WESTERN HAMPSHIRE MA-CHESHIRE NH-
336 PM EDT WED MAY 22 2013

...STRONG THUNDERSTORMS ENTERING WESTERN NEW ENGLAND...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM SOUTHERN VERMONT INTO THE
BERKSHIRES...MOVING EAST AT 30 MPH.

THESE STORMS WILL CROSS THE EAST SLOPES OF THE BERKSHIRES AND
CONNECTICUT VALLEY THROUGH 430 PM...AND SHOULD REACH THE WORCESTER
HILLS BY 5 PM.

WIND GUSTS UP TO 40 MPH AND HEAVY RAINFALL CAN BE EXPECTED...BUT THE
STORMS HAVE THE POTENTIAL TO BECOME SEVERE...AND PRODUCE DAMAGING
WINDS OR LARGE HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THESE STORMS APPROACH. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES.

TORRENTIAL RAINFALL WAS OCCURRING WITH THESE STORMS. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4215 7307 4215 7303 4231 7300 4233 7306
      4238 7307 4239 7301 4263 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4273 7246
      4277 7252 4288 7256 4295 7254 4300 7245
      4312 7244 4313 7204 4205 7237 4205 7305
TIME...MOT...LOC 1930Z 261DEG 27KT 4311 7272 4222 7320

JWD
Special weather statement, May 22, 3:02 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
402 PM EDT WED MAY 22 2013

MAZ002-NHZ011-222045-
WESTERN FRANKLIN MA-CHESHIRE NH-
402 PM EDT WED MAY 22 2013

...STRONG THUNDERSTORM DEVELOPING IN NORTHWEST MASSACHUSETTS...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HEATH...OR 14 MILES NORTHWEST OF
GREENFIELD...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM. IT WILL MOVE ACROSS WESTERN CHESHIRE COUNTY BETWEEN
430 PM AND 5 PM.

LOCATIONS IMPACTED INCLUDE...
KEENE...SURRY...SULLIVAN...GILSUM...GUILFORD CENTER...CHESTERFIELD...
WALPOLE AND WESTMORELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4313 7243 4313 7238 4302 7218 4280 7253
      4281 7255 4266 7275 4272 7289 4274 7287
      4274 7288 4281 7256 4288 7256 4292 7252
      4295 7254 4297 7247 4300 7245 4305 7247
      4308 7244 4314 7245 4316 7243
TIME...MOT...LOC 2000Z 223DEG 35KT 4273 7280

JWD
Special weather statement, May 22, 3:35 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
435 PM EDT WED MAY 22 2013

MAZ002-003-222115-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
435 PM EDT WED MAY 22 2013

...STRONG THUNDERSTORM IN THE BERKSHIRES...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ADAMS...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH AND HEAVY RAIN CAN BE EXPECTED WITH THIS
STORM...AS IT MOVES ACROSS FRANKLIN COUNTY THROUGH 530 PM.

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...LEYDEN...DEERFIELD...BUCKLAND...COLRAIN...HAWLEY...
SHELBURNE...ASHFIELD...HEATH...CHARLEMONT...CONWAY...ROWE AND MONROE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH
TO PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES.

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4274 7276 4273 7257 4250 7257 4251 7287
      4254 7288 4255 7297 4266 7295 4267 7300
      4269 7297 4269 7296 4270 7295 4270 7302
      4272 7302
TIME...MOT...LOC 2030Z 261DEG 26KT 4260 7308

JWD

The radar

The Albany radar (KENX), 105 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
May 22, 4:15 PM EST
Where
Franklin County, Ashfield
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.530, -72.780

The Cooperative Observer in Ashfield, MA reported a large amount of hail fell. Most of it was three-eighths of an inch in diameter, but a few were as large as three-quarters of an inch.

Hail, Franklin

When
May 22, 4:33 PM EST
Where
Franklin County, Conway
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
42.520, -72.680

Lightning, Franklin

When
May 22, 4:40 PM EST
Where
Franklin County, Shelburne
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.580, -72.680

Lightning struck a tree outside a house on Colrain Shelburne Road, traveled through the ground and started a fire in the attic of the house.

Hail, Franklin

When
May 22, 4:50 PM EST
Where
Franklin County, New Salem
Measured
2.25 in hail
Reported by
Amateur Radio
Coordinates
42.500, -72.330

Hail, Worcester

When
May 22, 5:37 PM EST
Where
Worcester County, 0.86 mi NW of Gardner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.580, -71.990

Thunderstorm Wind, Worcester

When
May 22, 5:40 PM EST
Where
Worcester County, 0.86 mi NW of Gardner
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.580, -71.990

A tree and wires on Minott Road in Gardner were downed by thunderstorm winds.

Hail, Worcester

When
May 22, 5:44 PM EST
Where
Worcester County, 0.86 mi SW of East Templeton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.560, -72.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455584, 455578, 455582, 455579, 455580, 455583, 455581.